Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 12, NWS Midland/Odessa, TX

February 23, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 23, 2008, 3:58 AM MST for Eddy County, New Mexico. It took effect at Feb 25, 2008, 3:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 23, 2008, 3:58 AM MST (10:58 UTC)
In effect from
Feb 25, 2008, 3:00 AM MST
Expired
Feb 24, 2008, 2:38 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3682 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 23, 3:33 AM MST, 25 minutes earlier.

Area forecast discussion, Feb 23, 3:33 AM MST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CST SAT FEB 23 2008

.DISCUSSION...
WARM...WINDY AND DRY CONDITIONS EXPECTED ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS FOR MUCH OF THE NEXT FEW DAYS.  A SPLIT FLOW PATTERN
ALOFT WILL SEND THE SECOND IN A SERIES OF SHORTWAVE TROUGHS PAST THE
AREA TODAY.  UNFORTUNATELY...THE SHORTWAVE TROUGH WILL TRANSLATE
EASTWARD THROUGH NORTHERN NEW MEXICO AND THE TEXAS PANHANDLE WHICH
WILL RESULT IN WINDY CONDITIONS MOST AREAS TODAY.  CLOUD COVER OVER
THE AREA WILL CLEAR OUT FOR THE MOST PART AS SUBSIDENCE INCREASES
BEHIND THE WAVE THIS AFTERNOON.  STRONG WINDS AT THE BASE OF THIS
TROUGH WILL COMBINE WITH A STRENGTHENING SURFACE LOW THAT WILL ALSO
MOVE OVER THE TEXAS PANHANDLE.  THE END RESULT WILL BE STRONG WINDS
IN THE GUADALUPE MOUNTAINS...AND THE DAVIS MOUNTAINS ABOVE 6000
FEET...AND VERY WINDY CONDITIONS FROM THE SOUTHEAST NEW MEXICO
PLAINS...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.
HAVE ALSO INCLUDED CULBERSON COUNTY IN THE WIND ADVISORY DUE TO THE
SIERRA DIABLO MOUNTAINS AND THEIR PROXIMITY TO HIGHWAY 54 IN
CULBERSON COUNTY.  A HIGH WIND WARNING WILL BE IN EFFECT FROM 23/12Z
TILL 24/00Z IN THE MOUNTAINS...WHILE A WIND ADVISORY WILL BE IN
AFFECT FOR THE ABOVE MENTIONED LOWER LANDS FROM 23/17Z TILL 24/00Z.
WILL HAVE THE DAY SHIFT ASSESS WHETHER MORE OF THE PERMIAN BASIN
NEEDS TO BE INCLUDED IN THE WIND ADVISORY...BUT FOR NOW WINDS DO NOT
LOOK TO BE STRONG ENOUGH TO DO SO.  WILL ALSO HAVE THEM CHECK INTO
KEEPING THE HIGH WIND WARNING GOING IN THE HIGHER ELEVATIONS OF THE
DAVIS MOUNTAINS THIS EVENING DEPENDING ON WHAT THE LATEST DATA
PORTENDS.

FIRE WEATHER WILL BE A CONCERN FOR MUCH OF THE AREA TODAY...NOT TO
MENTION THE ENTIRE AREA MONDAY...WITH THE POSSIBILITY OF THE
SOUTHEAST NEW MEXICO PLAINS BEING AN AREA OF CONCERN IN BETWEEN ON
SUNDAY.  WILL ELABORATE MORE ON THIS BELOW IN THE FIRE WEATHER
SECTION.  A SHORTWAVE RIDGE WILL BUILD OVER THE AREA TONIGHT AFTER
THE ABOVE MENTIONED SHORTWAVE TROUGH EXITS TO THE EAST.  HAVE WARMED
MAX TEMPERATURES SUNDAY AS AN H85 THERMAL RIDGE EXPANDS OVER THE
AREA UNDER A QUICKLY FLATTENING UPPER RIDGE...AND AHEAD OF THE THIRD
IN THE SERIES OF SHORTWAVE TROUGHS EMBEDDED WITHIN THE SOUTHERN
STREAM. WHEREAS TEMPERATURES WILL BE NEAR NORMAL MINS TONIGHT...
ANOTHER STRONG SURFACE LOW WILL DEVELOP IN THE LEE OF THE COLORADO
ROCKIES AND KEEP TEMPERATURES ABOVE NORMAL SUNDAY NIGHT DUE TO
SOUTH/SOUTHWEST WINDS STAYING UP OVERNIGHT. MIDLAND INTERNATIONAL
AIRPORT COULD ECLIPSE THE WARMEST LOW ON RECORD FOR FEBRUARY
25TH...WHICH IS 50 DEGREES SET IN 2000. ANOTHER RECORD TEMPERATURE
COULD BE ECLIPSED MONDAY AT MIDLAND AS THE TERTIARY SHORTWAVE
TROUGH PASSES BY TO THE NORTH OF THE REGION AND IMPARTS STRONG
WINDS TO THE FORECAST AREA YET AGAIN. THE CURRENT MAX TEMPERATURE
RECORD FOR FEBRUARY 25TH IS 83 DEGREES SET IN 1989. HAVE POSTED A
HIGH WIND WATCH IN THE GUADALUPE AND DAVIS MOUNTAINS ON
MONDAY...AND KEPT THE FIRE WEATHER WATCH GOING. SOME LOCATIONS
OVER THE LOWER LANDS COULD ALSO BE INCLUDED IN A WIND ADVISORY. A
STRONG COLD FRONT WILL MOVE THROUGH THE AREA MONDAY NIGHT AND
BRING ROUGHLY 10 DEGREE BELOW NORMAL READINGS TO THE AREA TUESDAY.
TEMPERATURES WILL MODERATE THROUGH THURSDAY BEFORE ANOTHER COLD
FRONT MOVES THROUGH THE AREA. THERE IS LITTLE CHANCE OF ANY
APPRECIABLE PRECIPITATION THROUGH THE FORECAST PERIOD.

&&

.FIRE WEATHER...
AS AN UPPER LEVEL TROUGH MOVES EASTWARD ACROSS THE PANHANDLE OF
TEXAS...STRONG DOWNSLOPING WESTERLY WINDS WILL BE ON THE INCREASE
AS SURFACE PRESSURE GRADIENT BEGINS TO TIGHTEN ACROSS THE AREA.
WARM TEMPERATURES AND DRY AIR IN PLACE...COMBINED WITH INCREASING
WINDS...WILL LEAD TO A CRITICAL FIRE WEATHER DAY FOR A LARGE PORTION
OF THE CWA.

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON ACROSS THE PERMIAN
BASIN...SOUTHEASTERN NEW MEXICO PLAINS...AND UPPER TRANS PECOS
REGION. RELATIVE HUMIDITY VALUES WILL BE AT OR BELOW 15 PERCENT AND
20 FOOT WINDS OF 20 MPH OR GREATER ARE EXPECTED. FREQUENT GUSTS OF
35 MPH OR MORE WILL ALSO AFFECT MUCH OF THE RED FLAG WARNING AREA.
THE WINDS SHOULD BEGIN TO SUBSIDE LATE THIS AFTERNOON...EXCEPT
THE GUADALUPE AND DAVIS MOUNTAINS AROUND SUNSET OR AFTER. RH RECOVERY
WILL BE FAIR MOST AREAS AS TEMPERATURES DIP INTO THE 30S/40S
OVERNIGHT...BUT THE GUADALUPE MOUNTAINS...PORTIONS OF THE ADJACENT
SOUTHEAST NEW MEXICO PLAINS...AND LOCATIONS FROM THE BIG BEND
REGION TO THE LOWER TRANS PECOS COULD ONLY SEE POOR RECOVERY.

FOR SUNDAY...WARM TEMPS AND LOW RH/S ARE EXPECTED AREAWIDE. WHILE
20 FOOT WINDS MAY REACH 20 MPH OVER PORTIONS OF THE SOUTHEAST NEW
MEXICO PLAINS...THESE WINDS ARE NOT EXPECTED TO LAST FOR ANY
EXTENDED PERIOD OF TIME.  RECOVERY WILL LIKELY BE POOR FOR MOST
LOCATIONS SUNDAY NIGHT.

ANOTHER CRITICAL FIRE WEATHER DAY IS EXPECTED ON MONDAY FOR THE
ENTIRE FORECAST AREA. THE SETUP WILL BE SIMILAR TO TODAY...EXCEPT
THE RH/S WILL BE LOWER AND STRONGER WINDS WILL BE MORE WIDESPREAD.
THEREFORE...A FIRE WEATHER WATCH WILL REMAIN IN EFFECT FOR THE
ENTIRE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  38  77  47  /   0   0   0   0
CARLSBAD NM                74  37  82  42  /   0   0   0   0
DRYDEN TX                  82  48  83  48  /   0   0   0   0
FORT STOCKTON TX           79  44  83  49  /   0   0   0   0
GUADALUPE PASS TX          66  40  75  47  /   0   0   0   0
HOBBS NM                   74  35  80  40  /   0   0   0   0
MARFA TX                   70  32  77  37  /   0   0   0   0
MIDLAND INTL AIRPORT TX    76  36  77  43  /   0   0   0   0
ODESSA TX                  76  38  77  45  /   0   0   0   0
WINK TX                    82  39  85  44  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 11 AM TO 8 PM MST MONDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR
     THE FOLLOWING ZONES...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 7 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     HIGH WIND WATCH FROM 5 AM TO 5 PM MST MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH FROM 12 PM CST /11 AM MST/ TO 9 PM CST /8 PM
     MST/ MONDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM 1 PM TO 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...UPTON...WARD...WINKLER.

     HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ THIS MORNING TO 8 PM
     CST /7 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/
     MONDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...DAWSON...
     GAINES...HOWARD...MARTIN...MITCHELL...SCURRY...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

77/67
Hazardous weather outlook, Feb 23, 3:02 AM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CST SAT FEB 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
402 AM CST SAT FEB 23 2008 /302 AM MST SAT FEB 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS AND DAVIS
MOUNTAINS ABOVE 6000 FEET...BEGINNING EARLY THIS MORNING AND
CONTINUING THROUGH THE AFTERNOON. A HIGH WIND WATCH IS IN EFFECT
FOR BOTH MOUNTAIN RANGES FOR WIND SPEEDS OF 35 TO 45 MPH WITH
GUSTS NEAR 65 MPH.

A WIND ADVISORY IS IN EFFECT TODAY FOR THE NORTHERN PERMIAN BASIN
AND SOUTHEASTERN NEW MEXICO PLAINS. WINDS OF 25 TO 35 MPH WITH
GUSTS TO 50 MPH ARE LIKELY.

RAPID FIRE GROWTH AND SPREAD WILL BE POSSIBLE ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS REGION...AND THE
PERMIAN BASIN. A RED FLAG WARNING IS IN EFFECT TODAY FOR THE
PERMIAN BASIN...TRANS PECOS REGION...AND SOUTHEASTERN NEW MEXICO
PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS COULD AGAIN OCCUR MONDAY AS
WARM...WINDY...AND DRY CONDITIONS ARE EXPECTED AREAWIDE. IN
ADDITION...VERY STRONG WINDS ARE POSSIBLE ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:50 AM MSTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more13 hr
Feb 23, 3:58 AM MSTHigh Wind WarningMAF15 hr
Feb 23, 3:58 AM MSTWind AdvisoryMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 7 more13 hr

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.